The Mathematical Institute, University of Oxford, Eprints Archive

The influence of toxicity constraints in models of chemotherapeutic protocol escalation

Boston, E A J and Gaffney, E. A. (2011) The influence of toxicity constraints in models of chemotherapeutic protocol escalation. Mathematical Medicine & Biology, 28 (4). pp. 357-384.



The prospect of exploiting mathematical and computational models to gain insight into the influence of scheduling on cancer chemotherapeutic effectiveness is increasingly being considered. However, the question of whether such models are robust to the inclusion of additional tumour biology is relatively unexplored. In this paper, we consider a common strategy for improving protocol scheduling that has foundations in mathematical modelling, namely the concept of dose densification, whereby rest phases between drug administrations are reduced. To maintain a manageable scope in our studies, we focus on a single cell cycle phase-specific agent with uncomplicated pharmacokinetics, as motivated by 5-Fluorouracil-based adjuvant treatments of liver micrometastases. In particular, we explore predictions of the effectiveness of dose densification and other escalations of the protocol scheduling when the influence of toxicity constraints, cell cycle phase specificity and the evolution of drug resistance are all represented within the modelling. For our specific focus, we observe that the cell cycle and toxicity should not simply be neglected in modelling studies. Our explorations also reveal the prediction that dose densification is often, but not universally, effective. Furthermore, adjustments in the duration of drug administrations are predicted to be important, especially when dose densification in isolation does not yield improvements in protocol outcomes.

Item Type:Article
Uncontrolled Keywords:chemotherapeutic protocol modellingage-structured modellingCell cycle phase specificitytoxicity constraintsdrug resistance
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:1498
Deposited By: Eamonn Gaffney
Deposited On:22 Mar 2012 07:56
Last Modified:29 May 2015 19:11

Repository Staff Only: item control page